Alert archive / South Carolina / River Flood Warnings in 2020
River Flood Warning 33, NWS Charleston, SC
NWS Charleston, SC issued this river flood warning at Aug 3, 2020, 9:36 AM EDT for Berkeley County, Georgetown County, Williamsburg County, South Carolina. It took effect at Aug 4, 2020, 8:00 AM EDT. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2020, 9:36 AM EDT (13:36 UTC)
- In effect from
- Aug 4, 2020, 8:00 AM EDT
- Expired
- Aug 4, 2020, 10:03 PM EDT
- In force
- 14 hr
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Berkeley County, SC, Georgetown County, SC, Williamsburg County, SC
The radar
The Wilmington radar (KLTX), 139 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Santee River near Jamestown (JAMS1). The gauge peaked at 9.96 ft at Aug 4, 2020, 5:00 AM EDT.
- Action stage
- 9 ft
- Minor stage
- 10 ft
- Moderate stage
- 17 ft
- Major stage
- 22 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02171700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
272
WGUS42 KCHS 031336
FLWCHS
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston SC
936 AM EDT Mon Aug 3 2020
SCC015-043-089-041345-
/O.NEW.KCHS.FL.W.0033.200804T1200Z-200806T1500Z/
/JAMS1.1.ER.200804T1200Z.200805T0000Z.200806T0300Z.NO/
936 AM EDT Mon Aug 3 2020
The National Weather Service in Charleston has issued a
* Flood Warning for
the Santee River near Jamestown.
* From Tuesday morning to Thursday morning.
* At 830 AM EDT Monday the stage was 9.3 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast, the river is expected to rise above flood stage tomorrow
morning to a crest of 10.5 feet tomorrow evening. It will then
fall below flood stage late Wednesday evening.
* Impact, at 10.0 feet, water covers numerous logging roads and
inundates timber land adjacent to the river. Most access points to
Wee Tee State Forest are cut off.
&&
LAT...LON 3347 8002 3354 7998 3325 7937 3321 7938
3320 7951 3329 7976
$$4 follow-up statements
879
WGUS82 KCHS 040228
FLSCHS
Flood Statement
National Weather Service Charleston SC
1028 PM EDT Mon Aug 3 2020
SCC015-043-089-050227-
/O.EXT.KCHS.FL.W.0033.200804T1500Z-200805T1800Z/
/JAMS1.1.ER.200804T1500Z.200804T1800Z.200805T0600Z.NO/
1028 PM EDT Mon Aug 3 2020
The Flood Warning continues for
The Santee River near Jamestown.
* At 9 PM Monday the stage was 9.7 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast, rise above flood stage by late Tuesday morning and
continue to rise to near 10.1 feet by early Tuesday afternoon. The
river will fall below flood stage by early Wednesday morning.
* At 10.0 feet, water covers numerous logging roads and inundates
timber land adjacent to the river. Most access points to Wee Tee
State Forest are cut off.
&&
LAT...LON 3347 8002 3354 7998 3325 7937 3321 7938
3320 7951 3329 7976
$$985
WGUS82 KCHS 040723
FLSCHS
Flood Statement
National Weather Service Charleston SC
323 AM EDT Tue Aug 4 2020
SCC015-043-089-050730-
/O.EXT.KCHS.FL.W.0033.200804T1200Z-200806T1500Z/
/JAMS1.1.ER.200804T1200Z.200805T0000Z.200806T0300Z.NO/
323 AM EDT Tue Aug 4 2020
...The Flood Warning is now in effect until late Thursday morning...
The Flood Warning continues for
the Santee River near Jamestown.
* From this morning to Thursday morning.
* At 230 AM EDT Tuesday the stage was 9.9 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast, the river is expected to rise above flood stage this
morning to a crest of 10.5 feet this evening. It will then fall
below flood stage late tomorrow evening.
* Impact, at 10.0 feet, water covers numerous logging roads and
inundates timber land adjacent to the river. Most access points to
Wee Tee State Forest are cut off.
&&
LAT...LON 3347 8002 3354 7998 3325 7937 3321 7938
3320 7951 3329 7976
$$647
WGUS82 KCHS 041504
FLSCHS
Flood Statement
National Weather Service Charleston SC
1104 AM EDT Tue Aug 4 2020
SCC015-043-089-051515-
/O.EXT.KCHS.FL.W.0033.000000T0000Z-200805T1800Z/
/JAMS1.1.ER.200804T1800Z.200804T1800Z.200805T0600Z.NO/
1104 AM EDT Tue Aug 4 2020
...The Flood Warning is now in effect until early tomorrow
afternoon...
The Flood Warning continues for
the Santee River near Jamestown.
* Until Wednesday afternoon.
* At 1030 AM EDT Tuesday the stage was 9.9 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast, the river is expected to rise to 10.0 feet this
afternoon. It will then fall below flood stage just after midnight
tonight.
* Impact, at 10.0 feet, water covers numerous logging roads and
inundates timber land adjacent to the river. Most access points to
Wee Tee State Forest are cut off.
&&
LAT...LON 3347 8002 3354 7998 3325 7937 3321 7938
3320 7951 3329 7976
$$888
WGUS82 KCHS 050203
FLSCHS
Flood Statement
National Weather Service Charleston SC
1003 PM EDT Tue Aug 4 2020
SCC015-043-089-050315-
/O.CAN.KCHS.FL.W.0033.000000T0000Z-200805T0203Z/
/JAMS1.1.ER.700125T2031Z.700125T2031Z.700125T2031Z.NO/
1003 PM EDT Tue Aug 4 2020
...The Flood Warning for the Santee River near Jamestown has been
cancelled...
The Flood Warning is cancelled for
the Santee River near Jamestown.
* At 930 PM EDT Tuesday the stage was 9.0 feet.
* Flood stage is 10.0 feet.
* Forecast, the river is expected to fall to 2.6 feet Friday evening.
&&
LAT...LON 3347 8002 3354 7998 3325 7937 3321 7938
3320 7951 3329 7976
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this river flood warning went out at Aug 3, 6:12 AM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 3, 6:12 AM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
612 AM EDT Mon Aug 3 2020
.SYNOPSIS...
Isaias will bring significant impacts to our area through
tonight. After the storm moves away, a stationary front will
then hover over or near the area mid to late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
No significant changes to the forecast based on the 5 AM NHC
Advisory on Tropical Storm Isaias, which is still expected to move
north from just off the east-central FL coast to a position very
near the northern Charleston County coast this evening while
strengthening to a Cat 1 hurricane. There is even a small chance
that landfall could occur somewhere near the Santee River.
Hazardous conditions are expected across much of our forecast area,
mainly near the GA coast and extending into the SC Lowcountry,
especially near and east of I-95. Conditions will steadily
deteriorate through the day, with the peak period of impacts
expected mainly this afternoon through the evening. Tropical storm
force winds, heavy rainfall, coastal flooding, rip currents, and
high surf are anticipated. Isolated tornadoes are also possible,
mainly near the Charleston County coast later this afternoon into
this evening when Isaias will make its closest approach. Tropical
Storm Warnings remain in effect for the entire coast and across the
Charleston Tri-County. We have also issued a Wind Advisory just
inland from the TS Warnings for Effingham, Hampton and Inland
Colleton Counties as these areas are most likely to see squalls
which could cause gusts of 40 mph or more and lead to minor
tree/limb damage and possible power outages. The most rainfall
is likely around the Charleston Tri- County where 6 inches or
more are possible. Widespread significant flooding could occur
near the coast, including Downtown Charleston, IF the peak storm
surge occurs around the time of high tide near 9 PM.
Temperatures will be lower today given the expansive clouds/rain
with highs mostly in the mid 80s except some upper 80s across
interior GA where the least cloud cover and rainfall are
expected.
Conditions will quickly improve from south to north tonight as
Isaias moves away to the north with the rain ending and wind
subsiding. Lows tonight should mainly be in the lower to mid
70s.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Tuesday: Isaias will be far to the north of our area in the morning
and continuing to quickly move away as it gets absorbed into a mid-
level trough along the East Coast. Meanwhile, relatively drier air
be in place across our area in the morning. Though, a cold front
should approach our area from the west in the afternoon, then
transition to a stationary front during the evening and overnight
hours. Models indicate some sea breeze convection forming in the
afternoon, with the highest probabilities across our GA counties.
There doesn't appear to be much instability in place, so the severe
risk is low. The convection should dissipate in the evening, then
transition to the coastal waters overnight. Afternoon temperatures
should peak in the 90s while overnight lows will generally be in the
70s.
Wednesday and Thursday: A mid-level trough will stretch from the
Great Lakes Region down into the Deep South. Meanwhile, a stationary
front will generally be just west of our area. Models are in good
agreement showing a return to our typical summertime pattern. High
temperatures should be in the low to mid 90s. Instability and lift
from the afternoon sea breeze are expected to fire off
showers/thunderstorms. Though, the details will need to be refined
as this time period gets closer. Some convection could persist into
the overnight hours. Lows are forecasted to be in the 70s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
A mid-level trough will persist over the East Coast while a
stationary front hovers over or near area. The typical afternoon and
evening showers and thunderstorms are expected. Temperatures should
be near normal.
&&
.AVIATION /10Z MONDAY THROUGH FRIDAY/...
VFR conditions should mostly prevail at KCHS/KSAV through about
15Z Monday before conditions deteriorate to at least MVFR but
likely IFR or worse at times as bands of squally showers and
isolated storms shift west through the area ahead of tropical
cyclone Isaias. Winds will also steadily increase even outside
of the rain as Isaias nears the area from the southeast with
gusts up to 20-25 kt at KSAV through about 00Z Tuesday and gusts
to around 40 kt at KCHS from around 21Z Monday through about
03Z Tuesday. Stronger winds gusts will be possible however in
the heaviest showers/storms. Conditions could improve to VFR
late in the 06Z TAF period at KSAV.
Extended Aviation Outlook: Brief flight restrictions are possible
within showers/thunderstorms, mainly each afternoon through Friday.
&&
.MARINE...
Today and Tonight: Tropical Storm Isaias will move north through
the local waters bringing dangerous marine conditions, while
possibly strengthening to a minimal hurricane. Tropical Storm
Warnings remain in effect for the entire area including the
Charleston Harbor, although Hurricane Warnings could be needed,
especially for the offshore GA waters and Charleston County
nearshore waters. Conditions will also be favorable for
waterspouts especially from late morning through early evening.
Expect quickly improving conditions from south to north tonight
as Isaias moves away to the north. We could need Small Craft
Advisories in the immediate wake to at least account for
residual elevated seas.
Tuesday through Saturday: Any marine headlines in effect Tuesday morning
should be due to elevated seas from the storm. Though, they will
quickly subside into Tuesday afternoon as the storm moves away. A
stationary front is then forecasted to stay along the Southeast
coast mid to late this week, leading to a return of the typical
summer conditions. Winds and seas are expected to remain below Small
Craft Advisory criteria during this time period.
Rip Currents: Dangerous surf conditions are expected through
tonight as Isaias moves north just off the southeast Georgia
and southeast South Carolina coasts. Nobody should enter the
water during this time.
On Tuesday, remnant swell from the departing storm will
be moving through the coastal waters. The combination of this swell,
winds gradually turning onshore, and new coastal bathymetry in some
areas post storm will make it easy for rip currents to form. A
Moderate Risk is now in effect.
&&
.HYDROLOGY...
Periods of heavy rainfall are expected today as outer bands of
Isaias move inland across the area. More steady heavier rain is
then likely to push into the SC coast later today into this
evening and the highest total rainfall amounts are expected
generally around the Charleston metro where 6 or more inches
could fall. Our biggest concern is the threat for heavy rain
during the evening high tide which could cause significant
flooding in areas like Downtown Charleston due to the
combination of freshwater and tidal flooding.
&&
.TIDES/COASTAL FLOODING...
With a forecast of storm surge inundation in the 2-4 ft range, a
Storm Surge Warning remains up from Edisto Beach north through the
South Santee River. The best chance of seeing the peak inundation of
4 feet will be if Isaias makes landfall in our forecast area, mainly
in areas just to the right/north of landfall. Where the SS Warning
is in place, no Coastal Flood Advisories/Warnings will be issued,
although south of the Storm Surge Warning area we will issue those
products as needed. However, at this time we do not anticipate
reaching major coastal flood thresholds south of Edisto Beach so a
Coastal Flood Warning is unlikely. However, this could change if
Isaias ends up being slower to arrive and/or stronger allowing the
peak surge to better align with the high tide.
&&
.CLIMATE...
Daily Rainfall Records for August 3...
KCHS: 4.60 inches
KCXM: 2.60 inches
KSAV: 4.17 inches
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Tropical Storm Warning for GAZ116>119-138>141.
High Rip Current Risk through this evening for GAZ117-119-139-
141.
High Surf Advisory from 11 AM this morning to 2 AM EDT Tuesday
for GAZ117-119-139-141.
Wind Advisory from 10 AM this morning to 2 AM EDT Tuesday for
GAZ101.
SC...Tropical Storm Warning for SCZ044-045-047>052.
High Rip Current Risk through this evening for SCZ048>051.
High Surf Advisory from 11 AM this morning to 2 AM EDT Tuesday
for SCZ048-051.
Flash Flood Watch through late tonight for SCZ044-045-048>050-
052.
Wind Advisory from 10 AM this morning to 2 AM EDT Tuesday for
SCZ042-043.
High Surf Advisory from 11 AM this morning to 8 AM EDT Tuesday
for SCZ049-050.
Storm Surge Warning for SCZ049-050.
MARINE...Tropical Storm Warning for AMZ330-350-352-354-374.
&&
NEAR TERM...RJB
SHORT TERM...MS
LONG TERM...MS
AVIATION...MS/RJB
MARINE...MS/RJB
HYDROLOGY...
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Aug 3, 5:44 AM EDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 544 AM EDT Mon Aug 3 2020 AMZ330-350-352-354-374-GAZ116-118-138-140-SCZ047-041000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Inland Bryan-Inland Chatham-Inland Liberty-Inland McIntosh- Inland Jasper- 544 AM EDT Mon Aug 3 2020 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099-100-114-115-137-SCZ040-041000- Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Long-Allendale- 544 AM EDT Mon Aug 3 2020 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ051-041000- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Coastal Jasper- 544 AM EDT Mon Aug 3 2020 ...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING... ...TROPICAL STORM WARNING IN EFFECT... ...HIGH SURF ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Risk for Rip Currents. Tropical Storm Warning. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ048-041000- Beaufort- 544 AM EDT Mon Aug 3 2020 ...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING... ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...HIGH SURF ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Risk for Rip Currents. Tropical Storm Warning. Flash Flood Watch. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ049-050-041000- Coastal Colleton-Charleston- 544 AM EDT Mon Aug 3 2020 ...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING... ...STORM SURGE WARNING IN EFFECT... ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...HIGH SURF ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 AM EDT TUESDAY... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Risk for Rip Currents. Tropical Storm Warning. Storm Surge Warning. Flash Flood Watch. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Storm Surge Warning. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ101-SCZ042-043-041000- Effingham-Hampton-Inland Colleton- 544 AM EDT Mon Aug 3 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ044-045-052-041000- Dorchester-Inland Berkeley-Tidal Berkeley- 544 AM EDT Mon Aug 3 2020 ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Aug 3, 9:35 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
935 AM EDT MON AUG 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 AM TROPICAL STORM 1 SSW TYBEE ISLAND 31.99N 80.85W
08/03/2020 CHATHAM GA MESONET
WEAK WIND OF 37 KT/43 MPH AT THE TYBEE ISLAND SOUTH
WEATHERFLOW SENSOR.
&&
EVENT NUMBER CHS2000539The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:31 AM EDT | Wind Advisory | CHS | Colleton, Hampton | 11 hr |
| Aug 3, 5:34 AM EDT | High Surf Advisory | CHS | 17 hr | |
| Aug 3, 4:42 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 3 hr |
| Aug 3, 5:05 PM EDT | Small Craft Advisory | CHS | 14 hr | |
| Aug 3, 7:44 PM EDT | Areal Flood Advisory | CHS | Charleston | 91 min |
Nearby
River Flood Warnings in South Carolina, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.